NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, May 24, 2013
Skin Care and Diseases
Unidentified insect bites
I was bitten by something that was trapped under the band of my watch. I did not feel it bite me, but it started itching later and I noticed what appeared to be ant bites later. The next day it was obvious that these were not ant bites. They are much larger and ther are pustules and pus filled bumps surrounding them. This is the third day and they appear to be getting worse. Red, inflammed, fluid filled. I live in south AL, lots of insects, maybe a non-poisonous spider? Any ideas?
It is most unusual for insects to get under watches, and under the time piece particularly. The back of your watch may contain nickel which will produce red papules and purulent reaction if you become allergic to nickel ions. You may have already seen that you break out under rings or costume jewelry. In that situation you will need to get a protective watchband to prevent further problems.
If this is in fact due to the nickel in the back of your watch, in the stainless steel covering, you must not only avoid nickel-containing compounds anywhere on your body, but may need to use a topical steroid. 1% Hydrocortisone would help. Higher concentrations of Hydrocortisone and other steroids might be more appropriate, and they can be provided by your board certified dermatologist.
If these in fact are bites, they need to be looked at by your board certified dermatologist. If you have remnants of the insect please bring them in for your dermatologist to see. It will help in determining (1) the cause of the problem and (2) how to avoid future problems.
As you can tell, we have a suggestion of diagnoses but no firm diagnosis. Please see your board certified dermatologist for a careful exam and if indicated, patch testing and/or review of the biting insects in your area that might produce such a reaction.
Charles L Heaton, MD
College of Medicine
University of Cincinnati